High Wind, Sheridan Foothills
- When
- November 28, 9:52 PM MST to November 29, 3:30 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
A wind gust of 60 mph and 66 mph was reported in Ranchester.
Tight pressure gradients along the eastern Rocky Mountain Front Range resulted in a period of high winds across portions of the Billings Forecast Area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients along the eastern Rocky Mountain Front Range resulted in a period of high winds across portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 28, 8:59 PM MST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MST FRI NOV 28 2014
.UPDATE...
ARCTIC FRONT APPEARS TO BE AT LEAST A COUPLE OF HOURS AHEAD OF ANY
MODEL FRONTAL TIMING PROGS...AND HAS ALREADY BARRELED THROUGH
LEWISTOWN AND SHOULD BE INTO JUDITH GAP SOON. THE DENSE ARCTIC AIR
MAY BE HELD UP A BIT BY THE TERRAIN TO THE NORTH...BUT CHANCES ARE
IT WILL SPILL INTO OUR FORECAST AREA A LITTLE EARLIER THAN
FORECASTS HAVE ANTICIPATED. THIS PROBABLY WILL NOT HAVE MUCH
IMPACT ON THE TIMING OF PRECIPITATION AS PROGS HAVE HANDLED THE
MOISTURE SOURCE AND UPPER SUPPORT OKAY. HOWEVER...FOLKS MAY BE A
LITTLE SURPRISED AT HOW MUCH COOLER IT IS BY TOMORROW
SUNRISE...ESPECIALLY ACROSS THE NORTHERN ZONES IN OUR FORECAST
AREA. I WILL MAKE SOME ADJUSTMENTS FOR THE TIMING...THOUGH IT MAY
NOT IMPACT THE OVERALL FORECAST HIGHS AND LOWS AS MUCH AS THE
HOURLY TEMP GRIDS. REMINDER...OVERNIGHT LOWS ARE MEASURED THROUGH
8 AM WHICH MAKES THIS RATHER TRICKY.
GFS HAS NOT HANDLED THE SURFACE PRESSURE FIELDS WELL AT ALL...AND
THE RESULT IS THE MAV GUIDANCE HAS BEEN OFF. NAM AND EC HAVE
BETTER POSITION OF SURFACE LOW IN OUR EAST AND BASED ON THIS WILL
KILL THE WIND ADVISORY FOR NORTHERN SWEET GRASS...BUT LEAVE THE
OTHERS WHERE WINDS ARE STILL NEAR CRITERIA FROM LIVINGSTON TO
FISHTAIL. BT
&&
.SHORT TERM...VALID FOR SAT AND SUN...
ARCTIC FRONT WAS SEEN ENTERING EXTREME N MT THIS AFTERNOON AND
WAS THROUGH KHVR AS OF 20Z. THERE WAS A 40 DEGREE TEMPERATURE
DIFFERENCE ACROSS THIS BOUNDARY. THIS FRONT WILL BRING MUCH COLDER
WEATHER AND SNOW TO THE FORECAST AREA THROUGH EARLY SUN.
CHECKING MOUNTAIN WAVE SITUATION FOR TONIGHT SHOWED THAT THERE
WILL NOT BE A CRITICAL LAYER AND SURFACE LOOKED STABLE SO WILL NOT
ISSUE ANY ADDITIONAL WIND HIGHLIGHTS. WILL CONTINUE THE KLVM...NYE
AND BIG TIMBER ADVISORIES THROUGH NOON MST SAT.
FOR TONIGHT...WILL CONTINUE POPS OVER THE WESTERN MOUNTAINS AND
LEFT LOW EVENING POPS OVER THE E BASED ON RADAR TRENDS.
OTHERWISE...SOME JET SUPPORT WILL REMAIN OVER THE REGION THROUGH
SAT NIGHT DUE TO THE COUPLED JET ALOFT. WEAK SHORTWAVES WILL MOVE
ACROSS THE AREA IN ZONAL FLOW THROUGH SAT. A MUCH STRONGER
WAVE...SEEN IN WATER VAPOR ALONG THE BC COAST THIS AFTERNOON WILL
MOVE INTO THE AREA SAT NIGHT AND EXIT THE REGION SUN MORNING. THIS
WAVE WILL PUSH THE ARCTIC FRONT INTO THE AREA SAT MORNING. STRONG
FRONTOGENESIS WILL ACCOMPANY THE FRONT...ESPECIALLY OVER AND NEAR
THE FOOTHILLS. THE FRONTOGENESIS EXITS THE AREA AROUND 12Z SUN.
LOW-LEVEL NE UPSLOPE FLOW WILL ALSO ACCOMPANY THE
SYSTEM...CREATING ADDITIONAL LIFT.
TIME-HEIGHT CROSS SECTIONS DEPICTED A SEVERAL HOUR PERIOD OF
STRONG LIFT...INSTABILITY...AND GOOD DENDRITIC GROWTH OVER THE
AREA AS THE FRONT MOVES S. THE STRONGEST LIFT WILL BE FROM KBIL TO
KSHR W...WHERE SNOW AMOUNTS WILL BE 2 TO 5 INCHES...WITH THE
HIGHEST AMOUNTS OVER AND NEAR THE FOOTHILLS. FURTHER E...EXPECT 1
TO 2 INCHES. NOTE THAT W FLOW ALOFT WILL NOT FAVOR HIGH SNOW
AMOUNTS IN THE NE BIG HORNS. WEST-FACING SLOPES WILL BE MORE
FAVORED FOR BETTER ACCUMULATIONS IN THE BEARTOOTHS/ABSAROKAS...BUT
NOT EXPECTING A LONG ENOUGH EVENT FOR A WARNING THERE. PLAN ON
ISSUING SNOW ADVISORIES OVER THE LOW-ELEVATIONS FOR A COMBINATION
OF SNOW...AREAS OF BLOWING SNOW AND COLD WIND CHILLS. GUSTY N TO
NE WINDS ACCOMPANIED BY FALLING TEMPERATURES WILL CREATE LOW WIND
CHILLS INTO EARLY SUN.
SOME LINGERING VORTICITY WILL REMAIN OVER THE AREA SUN AND SUN
NIGHT...BUT THE AIRMASS WILL BE DRYING OUT. HAVE LOWERED POPS ON
SUN AND KEPT SUN NIGHT DRY.
TEMPERATURES WERE IN GOOD SHAPE...WITH HIGHS OCCURRING EARLY SAT
MORNING...THEN TEMPERATURES FALLING THROUGH THE DAY. TEMPERATURES
ON SUN WILL STAY IN THE TEENS AND SINGLE DIGITS. ARTHUR
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH SOME MINOR CONTINUITY
ISSUES SHOWING UP IN THE LONG RANGE MODELS.
MODELS ARE ALL IN GOOD AGREEMENT IN ERODING ARCTIC AIR OUT OF THE
REGION WITH A FAST ZONAL FLOW ALOFT SETTING UP MONDAY. THIS WILL
ALLOW TEMPERATURES TO MODERATE WITH A WARMUP TO NEAR SEASONAL
VALUES. VORTICITY MAXIMUM MOVING ACROSS SOUTHERN CANADA WILL BRING
AN INCREASING MID LEVEL WINDS ALONG WITH A DEEPENING LEE SIDE
TROUGH. GFS INDICATING 700 MB WIND SPEEDS OF 70 KTS BY LATE MONDAY
AFTERNOON THROUGH TUESDAY MORNING. HAVE INCREASED SURFACE WIND
SPEEDS TO SUB ADVISORY FOR THIS TIME PERIOD FOR THE GAP FLOW
AREAS. WEAK CYCLONIC FLOW OVER THE AREA TUESDAY NIGHT AND
WEDNESDAY WILL ALLOW A COLD FRONT TO BACK DOOR INTO OUR AREA. THIS
WILL BRING A SLIGHT CHANCE OF SNOW SHOWERS BUT SNOW ACCUMULATIONS
WILL BE LIGHT WITH AMOUNTS LESS THAN AN INCH. FAIRLY BENIGN
WEATHER PATTERN SETTING UP FOR THE REMAINDER OF THE WEEK AS THE
OVERALL FLOW ALOFT WILL REMAIN ZONAL. THIS WILL RESULT IN NEAR
SEASONAL TEMPERATURES AND OCCASIONAL MOUNTAIN SNOW SHOWERS.
RICHMOND
&&
.AVIATION...
STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ALONG THE WESTERN
FOOTHILLS WITH SOME GUSTS TO 55KTS AT LIVINGSTON AND 40KTS AROUND
RED LODGE. WINDS WILL DECREASE AROUND 13Z SATURDAY. THE MOUNTAINS
OVERNIGHT WILL BE OCCASIONALLY OBSCURED DUE TO SNOW SHOWERS. VFR
CONDITIONS WILL PREVAIL AT ALL FLIGHT TERMINALS TONIGHT. THE
WEATHER WILL DETERIORATE QUICKLY ON SATURDAY AS ARCTIC AIR MOVES
IN BRINGING AREAS OF SNOW AND BLOWING SNOW. EXPECT IFR/LIFR
CONDITIONS THROUGH MOST OF THE DAY ON SATURDAY. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 022/027 903/013 003/031 022/033 018/034 022/041 027/041
08/S +0/B 01/B 22/J 11/B 21/B 11/B
LVM 036/037 902/016 005/033 026/036 021/037 028/042 028/041
29/O +0/B 01/B 22/W 12/J 22/W 11/B
HDN 021/028 902/014 901/032 018/034 015/034 019/041 022/042
06/S +1/B 01/B 22/J 11/B 21/B 11/B
MLS 019/020 905/010 902/027 016/028 011/031 015/036 020/037
17/S 60/B 00/U 22/J 11/B 11/B 10/B
4BQ 027/032 000/013 000/032 018/033 015/036 019/040 021/040
13/S 61/B 01/U 12/J 12/J 21/B 11/B
BHK 022/023 904/008 902/026 015/025 010/028 015/035 018/036
14/S 50/B 00/U 12/J 11/B 11/B 10/B
SHR 033/040 000/013 000/034 020/035 017/035 021/043 023/042
04/O +2/S 00/B 22/J 12/J 21/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 11 AM
MST SUNDAY FOR ZONES 28-29-42-63.
WINTER WEATHER ADVISORY IN EFFECT FROM NOON SATURDAY TO 11 AM
MST SUNDAY FOR ZONES 30>41-56>58-64>66.
WIND ADVISORY IN EFFECT UNTIL NOON MST SATURDAY FOR ZONES
65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SATURDAY TO 11 AM
MST SUNDAY FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 457 PM MST FRI NOV 28 2014 MTZ028>042-056>058-063>068-WYZ098-099-290100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 457 PM MST FRI NOV 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A WEATHER SYSTEM IS EXPECTED TO BRING COLD AND SNOW TO MUCH OF THE REGION LATE TONIGHT THROUGH SATURDAY NIGHT. FOR DETAILS...PLEASE SEE YOUR LOCAL FORECASTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEATHER SYSTEM IS EXPECTED TO BRING COLD AND SNOW TO MUCH OF THE REGION THROUGH SATURDAY NIGHT. FOR DETAILS...PLEASE SEE YOUR LOCAL FORECASTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MST FRI NOV 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM NON-TSTM WND GST 3 W FISHTAIL 45.46N 109.57W
11/28/2014 M61.00 MPH STILLWATER MT MESONET
1240 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
11/28/2014 M59.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0329 PM NON-TSTM WND GST 22 E WARREN 45.10N 108.22W
11/28/2014 M58.00 MPH CARBON MT MESONET
&&1 high wind. Local standard time, as filed.
A wind gust of 60 mph and 66 mph was reported in Ranchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545596.